A cold consists of symptoms including shaking, a fever, aches, and pains that most people are not willing to endure without some form of cold medication. One thing most people do not think about as they choke down the terrible tasting cough syrup to help with their cough and congestion is what the syrup could be doing to your teeth. Truthfully, cough syrup, antihistamines, and cough drops are just a few of the medications that can harm your teeth. Before you take your next dose of medication, it might be helpful to know more about what they are doing to your teeth.
What Do These Meds Do to Your Teeth?
Cough syrup is bad for your teeth because they are made of mostly sugar and other sweeteners. It is not uncommon for people to take cough syrup right before bed without thinking about the sugar and sweeteners the syrup leaves to sit on their teeth all night. Cough drops create the same problem only it is a little worse as the cough drop lingers in your mouth for a longer period of time. While they may give you relief from your cold, they are eroding your teeth and eating away at your tooth enamel which leaves you vulnerable to cavities.
Antihistamines effect your teeth a little differently because they can cause dry mouth by stripping the salvia away from your mouth. Not only is this uncomfortable, but it is horrible for your teeth. Your saliva is what breaks down the sugar in your mouth; it also cleans your teeth naturally in order to keep cavities from forming.
How Do You Prevent Them from Hurting Your Teeth?
While not taking the medication is the only want to completely prevent it from harming your teeth, this isn't really an option for someone with a bad cough or case of hay fever. Avoid taking the medication at the end of the day or consider brushing your teeth after you take the medication. If you don't have time to brush, a quick rinsing of the mouth can help get some of the excess sugar off your teeth. For dry mouth from antihistamines, you can chew sugar-free gum before you go to bed to increase the production of saliva in your mouth.
As you can see, medication can cause all sorts of havoc in your mouth, but there are things you can do to minimize the damage. For more information, talk to a professional like http://www.neufamilydental.com.Share